New Jersey, 2009

Flash Flood and Flood in New Jersey, September 11, 2009

September 11, 2009 · NWS PHI · 4 events in 4 counties and zones

A low pressure system that formed off the Carolina coast on the 6th meandered slowly northeast into the 10th before it started to retrograde toward the Delaware and New Jersey coasts the night of the 10th. The low pressure system moved into Delaware Bay and made landfall in Delaware during the morning of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that formed off the Carolina coast on the 6th meandered slowly northeast into the 10th before it started to retrograde toward the Delaware and New Jersey coasts the night of the 10th. The low pressure system moved into Delaware Bay and made landfall in Delaware during the morning of the 11th. Bands of showers and thunderstorms with heavy rain produced flash flooding in Cape May County and home flooding in Ocean County. Event precipitation totals along the New Jersey coast ranged from 2 to 5 inches with the highest amounts in Cape May County. During the heaviest precipitation burst during the early morning in Cape May County, two inch per hour rainfall amounts were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 10, 8:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 10, 8:51 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
951 PM EDT THU SEP 10 2009

.SYNOPSIS...
STRONG HIGH PRESSURE WILL SLIDE EAST AND AWAY FROM NORTHERN NEW
ENGLAND TONIGHT AND INTO FRIDAY MORNING. AT THE SAME TIME, LOW
PRESSURE WILL CONTINUE TO PUSH WEST NORTHWESTWARD AND BE NEAR THE
DELMARVA PENINSULA. THIS LOW MAY TRACK INTO SOUTHEASTERN NEW JERSEY
BY FRIDAY AFTERNOON INTO FRIDAY NIGHT BEFORE THEN MOVING TO THE EAST
NORTHEAST AND AWAY FROM THE COAST OVER THE WEEKEND. FOR EARLY NEXT
WEEK, HIGH PRESSURE FROM THE GREAT LAKES IS FORECAST TO BUILD EAST
INTO OUR REGION.

&&

.NEAR TERM /THROUGH FRIDAY/...
SEVERAL ISSUES TO DEAL WITH TONIGHT WITH OUR RETROGRADING,
TROPICALLY CONNECTED SURFACE LOW.

THE WIND ADVISORY HAS BEEN DROPPED FOR ALL AREAS. ONSHORE WINDS
WILL CONTINUE THROUGH THE NIGHT, BUT THE PRESSURE GRADIENT IS
FORECAST TO GRADUALLY RELAX. WIND SPEEDS SHOULD AVERAGE 25 TO
30 MPH WITH GUSTS TO BETWEEN 35 AND 40 MPH.

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH FRIDAY MORNING AS
HEAVY RAIN MOVES ACROSS THE REGION.

WITH THE ONSHORE FLOW AND SWELLS, TIDES AND RIP CURRENTS ARE ALSO
PROBLEMATIC. MORE ON THESE THREATS CAN BE FOUND BELOW.

&&

.SHORT TERM /FRIDAY NIGHT/...
THE SURFACE LOW RESPONSIBLE FOR THE RAINS WILL SLOWLY WEAKEN
TOMORROW AFTERNOON AND NIGHT AS IT TRACKS BACK OFF THE COAST. BEST
RAIN CHANCES TOMORROW WILL BE ACROSS THE NORTHERN ZONES AND IN THE
FIRST HALF OF THE DAY. RAIN CHANCES WILL CONTINUE TO DECREASE FROM
SOUTH TO NORTH TOMORROW NIGHT INTO SATURDAY MORNING. STILL CANT
RULE OUT A SHOWER LATE SATURDAY WITH THE MID-LEVEL TROUGH OVERHEAD.

TEMPERATURES WILL REMAIN BELOW NORMAL TOMORROW AND CLIMB TO NEAR
NORMAL ON SATURDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE EXTENDED PORTION OF THE FORECAST IS EXPECTED TO BE MORE
TRANQUIL. AN ON THE DRY SIDE COLD FRONT IS EXPECTED TO MOVE IN
FROM THE NORTH ON TUESDAY OR TUESDAY NIGHT. HIGH PRESSURE IS THEN
EXPECTED TO FINISH OFF THE WEEK.

THE WARMEST DAY OF THE NEXT WEEK APPEARS TO BE MONDAY AHEAD OF THE
FRONT WHERE MID 80S ARE POSSIBLE. MORE NORMAL TEMPERATURES ARE
EXPECTED IN THE POST-FRONTAL ENVIRONMENT.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
AS LOW PRESSURE APPROACHES FROM THE SOUTHEAST, WE WILL CONTINUE TO
SEE A GUSTY NORTHEAST WIND INTO TONIGHT.  SUSTAINED WIND SPEEDS WILL
BE MAINLY IN THE TEENS WITH GUSTS IN THE 20S THROUGH THIS EVENING.
WIND SPEEDS WILL BE A LITTLE BIT LIGHTER AT KRDG AND KABE THAN AT
OUR OTHER SIX TAF SITES.  THE WIND SHOULD SLOWLY DIMINISH AFTER
MIDNIGHT.

MEANWHILE, AN AREA OF LOW PRESSURE WAS SPREADING RAIN INTO THE AREA.
THE RAIN WILL CONTINUE TO WORK ITS WAY INLAND BRINGING WITH IT
DETERIORATING CONDITIONS. THERE WILL BE PERIODS OF HEAVY RAIN
TONIGHT.

WITH A GOOD DEAL OF LOW LEVEL MOISTURE LINGERING ON FRIDAY,
CONDITIONS SHOULD BE SLOW TO IMPROVE.

OUTLOOK...
IMPROVEMENT IS EXPECTED FOR THE PERIOD FROM SATURDAY THROUGH TUESDAY
AS HIGH PRESSURE BEGINS TO BUILD DOWN FROM THE NORTHWEST.

&&

.MARINE...
LOW PRESSURE, LOCATED OFF CAPE HATTERAS THIS EVENING, WILL DRIFT
TO THE NORTHWEST AND IT SHOULD REACH THE COASTAL WATERS OF
DELAWARE AND SOUTHERN NEW JERSEY LATE TONIGHT.

THE PRESSURE GRADIENT AHEAD OF THE LOW REMAINS STRONG. GALE FORCE
GUSTS ARE EXPECTED ON OUR SOUTHERN COASTAL WATERS AND ON LOWER
DELAWARE BAY UNTIL AROUND 100 AM. ON OUR NORTHERN COASTAL WATERS,
GALE FORCE GUSTS ARE EXPECTED UNTIL ABOUT 400 AM.

THE LOW IS EXPECTED TO WEAKEN AS IT MEANDERS OVER OUR REGION ON
FRIDAY AND FRIDAY NIGHT AND WIND SPEEDS WILL BE MUCH LIGHTER THAN
THOSE OF TODAY.  ALSO, WAVE HEIGHTS WILL DECREASE GRADUALLY.

THE LOW SHOULD DRIFT OUT TO SEA OVER THE WEEKEND.  HIGH PRESSURE IS
FORECAST TO BUILD DOWN FROM THE NORTHWEST DURING THE EARLY PART OF
THE NEW WEEK.

&&

.HYDROLOGY...
THE 12Z MODELS CONTINUED TO SPREAD THE HEAVIEST RAINS INTO THE
REGION TONIGHT. SIX HOUR GRIDDED FLASH FLOOD GUIDANCE AS WELL AS A
FEW POINTS ON THE HEADWATER GUIDANCE DEPICTED MINOR FLOODING WITH
2.5 TO 3 INCHES OF RAIN.

AS FAR AS QPF AMOUNTS, THE LAST SEVERAL RUNS OF THE GFS HAVE
APPARENT GRID-SCALE AND/OR CONVECTIVE FEEDBACK. WE FAVOR VALUES FROM
HPC AND MARFC WHICH ARE CLOSER TO THE WRF. IN THE END, WE INSERTED 1
TO 3 INCHES WITH HIGHER AMOUNTS IN THE FLASH FLOOD WATCH THAT WAS
ISSUED EARLIER.

FLASH FLOOD/HEADWATER GUIDANCE IS HIGHER SOUTH AND EAST OF THE WATCH
AREA. SO EVEN THOUGH WE THINK THE THE HEAVIEST RAINS WILL FALL IN
THIS AREA, AMOUNTS DIDNT CROSS ANY FLOODING THRESHOLDS.

THE BEST THREAT OF THUNDERSTORMS EXIST ACROSS THE COASTAL PLAIN
WHERE INSTABILITY IN THE WARM SECTOR IS THE GREATEST.

&&

.TIDES/COASTAL FLOODING...
WE EXPERIENCED MINOR TIDAL FLOODING AROUND THE MIDDAY HIGH TIDE
ALONG THE COASTS OF NEW JERSEY AND DELAWARE.  WITH WATER LEVELS
DECREASING, WE HAVE ALLOWED THE COASTAL FLOOD ADVISORY TO EXPIRE.
TIDAL DEPARTURE WERE IN THE +1.4 TO +1.6 FOOT RANGE.

BASED ON THE ASTRONOMICAL TIDE HEIGHTS AND THE FORECAST DEPARTURES
THROUGH FRIDAY, WE ARE NOT EXPECTING TO SEE ANY MORE TIDAL FLOODING
ASSOCIATED WITH THE CURRENT SYSTEM.  HOWEVER, TIDE LEVELS WILL
REMAIN HIGH AND WE WILL CONTINUE TO MONITOR THE SITUATION.

&&

.RIP CURRENTS...
WITH THE ROUGH SURF PRODUCED BY THE COASTAL LOW, WE WILL CONTINUE TO
MENTION A HIGH RISK OF RIP CURRENTS INTO TONIGHT AND WE WILL
HIGHLIGHT THE ENHANCED THREAT AGAIN FOR FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR PAZ067>071.
NJ...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NJZ015.
DE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR DEZ001.
MD...NONE.
MARINE...GALE WARNING UNTIL 1 AM EDT FRIDAY FOR ANZ431-452>455.
     GALE WARNING UNTIL 4 AM EDT FRIDAY FOR ANZ450-451.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT FRIDAY FOR ANZ430.

&&

SYNOPSIS...KRUZDLO/RPW
NEAR TERM...KRUZDLO/PRW
SHORT TERM...KRUZDLO
LONG TERM...KRUZDLO
AVIATION...IOVINO/PO
MARINE...IOVINO/PO
HYDROLOGY...KRUZDLO/RPW/PO
TIDES/COASTAL FLOODING...IOVINO/PO
RIP CURRENTS...IOVINO/PO
Hazardous weather outlook, Sep 10, 11:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1259 AM EDT FRI SEP 11 2009

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016>027-
PAZ054-055-060>062-111000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
1259 AM EDT FRI SEP 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-PAZ067>071-111000-
NEW CASTLE-MERCER-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1259 AM EDT FRI SEP 11 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-452>455-111000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1259 AM EDT FRI SEP 11 2009

...GALE WARNING IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-111000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1259 AM EDT FRI SEP 11 2009

...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-111000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1259 AM EDT FRI SEP 11 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 10, 8:27 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
927 PM EDT THU SEP 10 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071-
110400-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...FREEHOLD...SANDY HOOK...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...
ATLANTIC CITY...LONG BEACH ISLAND...WHARTON STATE FOREST...
MEDIA...PHILADELPHIA
927 PM EDT THU SEP 10 2009

MODERATE TO HEAVY RAIN WILL SPREAD ACROSS THE REGION BETWEEN
NOW AND MIDNIGHT. TRAVELING CONDITIONS WILL DETERIORATE AS
WATER PONDS ON ROADWAYS. MOTORISTS SHOULD GIVE THEMSELVES PLENTY
OF TIME TO GET TO THEIR DESTINATIONS AND BE ALERT FOR RAPIDLY
CHANGING WEATHER AND ROAD CONDITIONS.

RPW

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Atlantic

When
September 11, 12:00 AM EST to 9:00 AM EST
Where
Atlantic County, Estell Manor to Sweetwater
Reported by
Mesonet
Coordinates
39.400, -74.830

Showers and thunderstorms with heavy rain produced poor drainage flooding across Atlantic County during the first half of the day on the 11th. Event precipitation totals included 4.66 inches in Estell Manor, 4.20 inches at the Atlantic City International Airport, 3.69 inches in Folsom, 3.19 inches in Hammonton and 3.15 inches in Buena Vista Township.

Heavy Rain, Cumberland

When
September 11, 1:00 AM EST to 10:00 AM EST
Where
Cumberland County, Newport to Mauricetown
Reported by
Mesonet
Coordinates
39.300, -75.180

Showers and thunderstorms with heavy rain produced poor drainage flooding across Cumberland County during the first half of the day on the 11th. Event precipitation totals included 4.30 inches in Newport, 3.20 inches in Millville and 3.05 inches in Vineland.

Flash Flood, Cape May

When
September 11, 3:45 AM EST to 8:00 AM EST
Where
Cape May County, 0.19 mi E of Wildwood Crest to 0.4 mi SSW of Ocean City Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.980, -74.826

Successive showers and thunderstorms with heavy downpours caused flash flooding in several municipalities in Cape May County. Flooded roadways were reported in Cape May City, Wildwood, Wildwood Crest, Villas (Lower Township), Rio Grande (Upper Township) and Ocean City. Event precipitation totals included 4.58 inches in Eldora, 4.50 inches in Sea Isle City, 4.23 inches in Seaville, 4.14 inches in Green Creek, 4.02 inches in Cape May and 3.71 inches in Ocean City.

Flood, Ocean

When
September 11, 6:00 AM EST to 9:00 AM EST
Where
Ocean County, 0.26 mi WNW of North Beach Haven to 1.94 mi N of Parkertown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.572, -74.234

Thunderstorms with heavy rain caused flooding in and around Tuckerton and also on Long Beach Island in Ocean County. In Tuckerton, two women were rescued from their home after about 18 inches of water invaded it. Neither person was harmed. On Long Beach Island, flooding was reported along Long Beach Boulevard in North Beach Haven. It was one of a couple of roads that were flooded and closed within Long Beach Township. Event precipitation totals included 3.37 inches in Stafford Township and 3.30 inches in Little Egg Harbor Township.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196209, 196210, 195909, 195910.